A 4-Year-Old Got Very Ill Taking “Natural” Medicines And Doctors Have Warned Parents


Doctors have warned of the dangers of “complementary” medicines
after a 4-year-old boy was admitted to A&E for calcium
poisoning from taking supplements recommended by a
naturopath.

According to an article in the journal BMJ
Case Reports
, the boy arrived at a London hospital
suffering from acute vomiting, weight loss, and loss of
appetite. He was also peeing and drinking much more than is
normal. He was previously healthy except for a diagnosis of
autistic spectrum disorder (ASD).

Tests found that his blood calcium level was 4.08 millimoles
per litre (mmol/L), the standard measure of concentration. The
normal range is between 2.2 and 2.6mmol/L. Often, this
“hypercalcaemia” is a symptom of an underlying disease, such as
a tumour or a thyroid problem, but doctors couldn’t find any.

After several days, the boy’s mother said that he had been
taking regular health supplements, prescribed by a naturopath –
a kind of alternative medicine practitioner. The supplements
included vitamin D, calcium magnesium citrate, cod liver oil,
and camel milk – all of which contain calcium – among several
other substances.

The parents, according to the report, were “devastated that
something they had given to their son with good intent had made
him so unwell”.

View this image ›

A chart of the boy’s blood
calcium levels over time. Pamidronate, furosemide and
calcitonin are drugs he was given to treat his
hypercalcaemia.

ID: 9744734

Parents often give children complementary and alternative
medicines (CAM), the report says, out of “fear of side effects
with conventional medicine”. It’s especially common among
children with ASD, whose parents are often dissatisfied with
the care the children receive – one small study
in the US found that 74% of children with ASD took some
kind of CAM.

The report adds that patients often fail to disclose “natural”
supplements like these, because they see them “as safer
‘natural’ options” and don’t think it’s relevant. However, they
are sometimes dangerous – an Australian
study found 39 cases of patients being harmed in three
years, including four deaths, linked to treatment with CAM.
Sixteen of those cases were not due to the treatment itself,
but came because the patient used them instead of conventional
medicine.

The Case Reports article concludes: “There is a general
belief that complementary therapies are ‘natural’ and therefore
cannot cause harm, but there are many reported cases of
complications, including fatalities, and probably many others
which are not reported to medical practitioners or recognised
as being attributable to CAM.”

The boy was treated with fluids, as well as drugs to bring down
his blood calcium levels, and made a full recovery.

The police are apparently investigating the naturopath who
prescribed the remedies.

Jane Harris, the director of external affairs at the National Autistic Society, said in a
statement: “It can be hard for individuals and their families
to find good, reliable information about autism. This leaves
many families feeling vulnerable and in desperation some may
consider using unproven, and potentially harmful, alternative
therapies.

“This awful case shows we need more professionals in place to
give families accurate advice and talk to them about what
really helps and how to find the right support.

“It’s crucial that doctors and healthcare professionals take
the concerns of families seriously and are able to talk through
the potential risks of alternative therapies, even when they
might seem harmless.”



Source link